Dust Storm, Terry
- When
- July 12, 5:10 PM CST to 7:00 PM CST
- Where
- Terry forecast zone
- Crop damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
A complex of strong thunderstorms propagated southeastward over the southwestern South Plains region of west Texas during the late afternoon and early evening hours of the 12th. Strong outflow near these storms initially produced severe winds at Ropesville in southeastern Hockley County, as estimated by a Texas Tech University West Texas Mesonet meteorologist.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A complex of strong thunderstorms propagated southeastward over the southwestern South Plains region of west Texas during the late afternoon and early evening hours of the 12th. Strong outflow near these storms initially produced severe winds at Ropesville in southeastern Hockley County, as estimated by a Texas Tech University West Texas Mesonet meteorologist. The outflow boundary, however, quickly evolved into a classic haboob dust storm and propagated eastward over a five county area south of Lubbock. Wind gusts associated with the haboob reached severe levels at a number of Texas Tech University West Texas Mesonet sites. The mesonet observation site near Wolfforth in southwestern Lubbock County recorded a gust to 71 mph. Radar, visual, and photographic observations suggested that the haboob became well separated from the parent convection.Local farmers and agricultural officials reported that while damage to cotton crops was extensive, it was notably less than that caused by the devastating haboob of June 22nd. This was attributed to the mature cotton plants in mid July that were resilient to the impact of wind-driven dust. Nonetheless, damage to the already drought-stricken cotton industry totaled at least $750,000 with more than 7,000 acres lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 2:38 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 338 PM CDT WED JUL 12 2006 .SHORT TERM... MID/UPPER LEVEL RIDGE HAS BEEN SLOW TO DEVELOP OVER THE SOUTHERN ROCKIES AND SOUTHERN PLAINS. FURTHERMORE...LOW-LEVEL MOISTURE HAS INCREASED WITH SFC DEWPOINTS RISING BETWEEN 5 AND 10 DEGREES OVER THE LAST 24 HOURS. THUS...POTENTIAL TO SUPRESS DIURNAL CONVECTION CONTINUES TO BE DELAYED. AMPLE AFTERNOON HEATING HAS ALLOWED MODERATE DESTABILIZATION OF ATMOSPHERE ACROSS THE FORECAST AREA. CONVECTION THAT PROPAGATE OFF THE CENTRAL NM MOUNTAINS THIS MORNING...AND ACROSS THE EASTERN PORTIONS OF NM EARLY THIS AFTERNOON BEGINNING TO STRENGTHEN AS IT ENTERS THE WESTERN SOUTH PLAINS/EXTREME SOUTHERN TX PANHANDLE. PER WV/IR IMAGERY...IT APPEARS THESE SHRA/TSRA ARE ASSOCIATED WITH A VERY SMALL MID-LEVEL WAVE. ANYWAY...EXPECT SHRA/TSRA COVERAGE TO EXPAND/MOVE EAST ACROSS THE WESTERN/CENTRAL PORTIONS OF THE FORECAST AREA THE REMAINDER OF THIS AFTERNOON AND INTO THE EVENING. A FEW OF THE STORMS COULD VERY WELL BECOME SEVERE WITH THE GREATEST THREAT BEING STRONG DOWNBURST WINDS. ADDITIONALLY...LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY DUE TO THE SLOW MOVEMENT OF THE CONVECTION AND HIGH PRECIPITABLE WATER CONTENT. AFTERNOON TEMPERATURES WILL CONTINUE TO BE QUITE HOT ON THU WITH ANOTHER SHOT OF AFTERNOON AND EVENING SHRA/TSRA. JH. .LONG TERM... WEATHER SHOULD REMAIN HOT AND MOSTLY DRY THROUGHOUT THE EXTENDED AS THE UPPER HIGH CURRENTLY CENTERED JUST TO OUR SOUTH IS FORECAST TO SHIFT SLOWLY WEST AND THEN NORTHWEST INTO THE 4 CORNERS AREAS WE GO INTO THE WEEKEND. WITH THE SHIFT IN UPPER FLOW TO A MORE NORTHERLY DIRECTION AND THE NORTHEAST...NORMALLY WOULD BE READY TO COMPLETELY DROP PRECIP CHANCES...HOWEVER AS INDICATED IN NEW NAM MODEL RUN...LOCAL AREA MAY REMAIN ON THE EDGE OF THE MID LEVEL TEMPERATURE GRADIENT...WHERE THE CAPPING INVERSION REMAINING MARGINAL. NAM NOW SHOWS CONTINUED THREAT OF RAIN...ALTHOUGH RELATIVELY LOW POPS...FOR FRIDAY EVENING AND AGAIN SATURDAY EVENING. AS A RESULT...WILL INTRODUCE ISOLATED THUNDERSTORM CHANCES FOR FRIDAY AND SATURDAY...BUT LEAVE RAIN CHANCES OUT BEYOND THAT. WILL NOTE THAT GFS SHOWS THE AREA DRY THROUGHOUT THE PERIOD...BUT CONFIDENCE IN IT IS LOW BASED ON PERFORMANCE OVER THE PAST COUPLE DAYS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 65 97 71 95 / 30 20 30 20 TULIA 67 99 68 98 / 30 20 30 20 PLAINVIEW 69 98 71 96 / 30 20 30 20 LEVELLAND 69 99 71 97 / 30 20 30 20 LUBBOCK 71 101 71 99 / 30 20 30 20 BROWNFIELD 70 101 71 97 / 30 20 30 20 CHILDRESS 72 103 75 101 / 30 20 30 20 SPUR 73 100 73 100 / 30 20 30 20 ASPERMONT 75 103 76 101 / 30 10 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 02/04
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LUBBOCK TX 1133 AM CDT WED JUL 12 2006 TXZ021>044-131645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1133 AM CDT WED JUL 12 2006 CORRECTED PHRASEOLOGY THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE SCATTERED THUNDERSTORMS...A FEW WHICH MAY BECOME SEVERE...CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. THE COMBINATION OF MODERATE INSTABILITY AND LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND THE DEWPOINT IN THE LOW LEVELS WILL ALLOW THE POTENTIAL FOR SEVERE DOWNBURST WINDS TO INCREASE THROUGH LATE AFTERNOON AND GRADUALLY DECREASE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING SEVERE DOWNBURST WINDS WILL BE POSSIBLE ON THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 02
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1254 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM DUST STORM 12 N DIMMITT 34.72N 102.32W
07/10/2006 CASTRO TX PUBLIC
STRONG TO MARGINALLY SEVERE WIND GUSTS AND BLOWING DUST
DOWNED TREE LIMBS ACROSS THE AREA. A 10 FOOT WIDE
FIBERGLASS CONTAINER WAS BLOWN OVER AND ROLLED INTO AREA
FENCES. ESTIMATED WIND GUSTS BETWEEN 50 AND 60 MPH AND
PERSISTED THROUGH 915 PM.
0945 AM DUST STORM 3 S HAPPY 34.70N 101.86W
07/10/2006 SWISHER TX LAW ENFORCEMENT
STRONG TO SEVERE THUNDERSTORM WINDS GENERATED A BLOWING
DUST STORM ON INTERSTATE 27 IN SWISHER COUNTY. MOTORISTS
REPORTED LOW VISIBILITY WITH MUD SPLATTERING ON WIND
SHIELDS. FIVE VEHICLES WERE INVOLVED IN THREE ACCIDENTS.
KVII-TV AMARILLO SCHOOLNET STATION IN HAPPY MEASURED A 65
MPH WIND GUST AT 941 PM.
0650 PM TSTM WND GST 7 ESE SILVERTON 34.43N 101.19W
07/10/2006 M59.00 MPH BRISCOE TX MESONET
0735 PM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
07/10/2006 M60.00 MPH LAMB TX MESONET
REPORTED BY TEXAS TECH WEST TEXAS MESONET
0740 PM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
07/10/2006 M66.00 MPH LAMB TX MESONET
REPORTED BY TEXAS TECH WEST TEXAS MESONET
0835 PM TSTM WND DMG SPUR 33.48N 100.86W
07/11/2006 DICKENS TX LAW ENFORCEMENT
*** 2 INJ *** ESTIMATED GUSTS OF 70 MPH. POWER LINES
SNAPPED. TEXAS TECH UNIVERSITY WEST TEXAS MESONET STATION
LOCATED 1 MILE WEST OF SPUR MEASURED A WIND GUST OF 53
MPH AT 830 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED FROM
TRUNKS AND STRUCTURAL DAMAGE RESULTED TO AREA HOMES AND
BUILDINGS IN THE FORM OF ALUMINUM AND TIN ROOFING
STRIPPED. SOME ALUMINUM SHEDS COLLAPSED DUE TO THE WIND
GUSTS. TWO INJURIES OCCURRED AND WERE TREATED AND
RELEASED BY EMS OFFICIALS AT THE SCENE.
0910 PM TSTM WND DMG 1 NW PADUCAH 34.03N 100.32W
07/11/2006 COTTLE TX FIRE DEPT/RESCUE
ALUMINUM ROOF TORN OFF. POWER LINES AND TREE LIMBS
DOWNED.
0235 AM NON-TSTM WND GST 1 W SPUR 33.48N 100.87W
07/12/2006 M72.00 MPH DICKENS TX MESONET
RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A WAKE
LOW EVENT.
0340 AM NON-TSTM WND GST 2 NE FRIONA 34.66N 102.70W
07/12/2006 M64.00 MPH PARMER TX MESONET
RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A HEAT
BURST EVENT.
&&
INCLUDED NEW REPORTS FROM 7/10/06. UPDATED PREVIOUS AND INCLUDED NEW
REPORTS FROM 7/11/06.
LAMARREPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 PM CDT WED JUL 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 7 ESE SILVERTON 34.43N 101.19W
07/10/2006 M59.00 MPH BRISCOE TX MESONET
0735 PM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
07/10/2006 M60.00 MPH LAMB TX MESONET
REPORTED BY TEXAS TECH WEST TEXAS MESONET
0740 PM TSTM WND GST 1 NE AMHERST 34.02N 102.40W
07/10/2006 M66.00 MPH LAMB TX MESONET
REPORTED BY TEXAS TECH WEST TEXAS MESONET
0845 PM DUST STORM 12 N DIMMITT 34.72N 102.32W
07/10/2006 CASTRO TX PUBLIC
STRONG TO MARGINALLY SEVERE WIND GUSTS AND BLOWING DUST
DOWNED TREE LIMBS ACROSS THE AREA. A 10 FOOT WIDE
FIBERGLASS CONTAINER WAS BLOWN OVER AND ROLLED INTO AREA
FENCES. ESTIMATED WIND GUSTS BETWEEN 50 AND 60 MPH AND
PERSISTED THROUGH 915 PM.
0945 PM DUST STORM 3 S HAPPY 34.70N 101.86W
07/10/2006 SWISHER TX LAW ENFORCEMENT
STRONG TO SEVERE THUNDERSTORM WINDS GENERATED A BLOWING
DUST STORM ON INTERSTATE 27 IN SWISHER COUNTY. MOTORISTS
REPORTED LOW VISIBILITY WITH MUD SPLATTERING ON WIND
SHIELDS. FIVE VEHICLES WERE INVOLVED IN THREE ACCIDENTS.
KVII-TV AMARILLO SCHOOLNET STATION IN HAPPY MEASURED A 65
MPH WIND GUST AT 941 PM.
0835 PM TSTM WND DMG SPUR 33.48N 100.86W
07/11/2006 DICKENS TX LAW ENFORCEMENT
*** 2 INJ *** ESTIMATED GUSTS OF 70 MPH. POWER LINES
SNAPPED. TEXAS TECH UNIVERSITY WEST TEXAS MESONET STATION
LOCATED 1 MILE WEST OF SPUR MEASURED A WIND GUST OF 53
MPH AT 830 PM CDT. SEVERAL TREE LIMBS WERE SNAPPED FROM
TRUNKS AND STRUCTURAL DAMAGE RESULTED TO AREA HOMES AND
BUILDINGS IN THE FORM OF ALUMINUM AND TIN ROOFING
STRIPPED. SOME ALUMINUM SHEDS COLLAPSED DUE TO THE WIND
GUSTS. TWO INJURIES OCCURRED AND WERE TREATED AND
RELEASED BY EMS OFFICIALS AT THE SCENE.
0910 PM TSTM WND DMG 1 NW PADUCAH 34.03N 100.32W
07/11/2006 COTTLE TX FIRE DEPT/RESCUE
ALUMINUM ROOF TORN OFF. POWER LINES AND TREE LIMBS
DOWNED.
0235 AM NON-TSTM WND GST 1 W SPUR 33.48N 100.87W
07/12/2006 M72.00 MPH DICKENS TX MESONET
RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A WAKE
LOW EVENT.
0340 AM NON-TSTM WND GST 2 NE FRIONA 34.66N 102.70W
07/12/2006 M64.00 MPH PARMER TX MESONET
RECORDED BY THE WEST TEXAS MESONET. DATA SUGGESTS A HEAT
BURST EVENT.
&&
INCLUDED NEW REPORTS FROM 7/10/06. UPDATED PREVIOUS AND INCLUDED NEW
REPORTS FROM 7/11/06. CORRECTED TIME FROM DUST STORM EVENT ON
7/10/06 FROM AM TO PM.
LAMARRESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 323 PM CDT WED JUL 12 2006 TXZ021-027-033-039-122100- BAILEY-COCHRAN-PARMER-YOAKUM- 323 PM CDT WED JUL 12 2006 ...STRONG THUNDERSTORMS APPROACHING THE WESTERN SOUTH PLAINS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS THE WESTERN SOUTH PLAINS LATE THIS AFTERNOON. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS AS HIGH AS 55 MPH. IN ADDITION...OCCASIONAL LIGHTNING AND BRIEFLY HEAVY RAINFALL WILL ALSO OCCUR. IF THUNDERSTORMS APPROACH YOUR AREA THIS AFTERNOON...SECURE LOOSE OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS. STAY TUNED TO THE NATIONAL WEATHER SERVICE AND YOUR LOCAL TELEVISION WEATHER BROADCASTS FOR THE LATEST INFORMATION. JW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT WED JUL 12 2006 TXZ021-027-033-039-122130- BAILEY-COCHRAN-PARMER-YOAKUM- 400 PM CDT WED JUL 12 2006 ...STRONG THUNDERSTORMS MOVING ACROSS THE WESTERN SOUTH PLAINS... SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE WESTERN SOUTH PLAINS THROUGH 430 PM CDT. THE MAIN THREAT WITH THESE STORMS WILL BE WIND GUSTS AS HIGH AS 55 MPH AND VERY HEAVY RAINFALL. A FEW LOCATIONS MAY RECEIVE AS MUCH AS ONE INCH OF RAINFALL BY 430 PM...POSSIBLY RESULTING IN SOME LOCALIZED FLOODING. IF THUNDERSTORMS APPROACH YOUR AREA THIS AFTERNOON...SECURE LOOSE OBJECTS AND SEEK SHELTER INDOORS UNTIL THE STORMS PASS. STAY TUNED TO THE NATIONAL WEATHER SERVICE AND YOUR LOCAL TELEVISION WEATHER BROADCASTS FOR THE LATEST INFORMATION. JW
The Lubbock radar (KLBB), 72 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
5 dust storm, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523580, 5523581, 5523582, 5523583, 5523668, 5523666, 5523667.